Studies Find St. John’s Wort Dangerous for Some

Tuesday, December 13, 2011 10:15
Posted in category Anti Depressants

One of the most popular dietary supplements on the market today is St. John’s Wort, an herbal preparation often touted as the “herbal Prozac.” Because of its reputation as an antidepressant, St. John’s Wort is marketed as a safe, natural alternative to prescription medications.

But two brief research letters published in the Feb. 12 edition of the British medical journal The Lancet indicate that St. John’s Wort is not safe for those taking two types of prescription medication and raise concerns about possible interactions with other prescription drugs online.

One of the drugs examined, indinavir, is a type of drug called a protease inhibitor, which helps suppress HIV, the virus that causes AIDS. Researchers at the National Institutes of Health (NIH) in Bethesda, Md., gave indinavir to eight healthy volunteers in a regimen similar to that used by people who are HIV positive. They measured the drug’s appearance in and disappearance from the subjects’ blood, a procedure that helps determine how often and how much of a drug must be taken to reach an effective level. For two weeks after these procedures, the subjects took regular doses of St. John’s Wort. Then, they were given indinavir again, and its level in their blood was assessed.

The NIH investigators found that two weeks of St. John’s Wort treatment resulted in indinavir levels that were significantly lower than they had been before subjects took the herbal remedy. “Drug interactions with [herbal] supplements do occur, and might have profound clinical consequences,” the authors stated. For example, they noted that in HIV-infected people, “[drug] resistance may quickly develop in the presence of antiviral concentrations.”

In another research letter, investigators from the University Hospital in Zurich, Switzerland, reported that two heart transplant patients had lower than expected levels of cyclosporine in their blood when they were taking St. John’s Wort. Cyclosporine levels returned to normal when the patients stopped taking the herbal preparation.

Cyclosporine is a drug taken by people who have had organ transplants. It suppresses their immune systems so they do not reject the transplanted organs. If the levels of cyclosporine are not kept within a particular therapeutic range, transplanted organs may be damaged or totally rejected.

The concern about St. John’s Wort and interactions with other medications is not limited to indinavir and cyclosporine. St. John’s Wort contains compounds that activate the body’s system for metabolizing drugs, according to the Swiss investigators. This means the dose of medication, such as cyclosporine or indinavir, that is usually effective might well be too low if St. John’s Wort is used at the same time. St. John’s Wort may also affect other medications that are metabolized by the same body system.

Neither St. John’s Wort, nor most other preparations sold as dietary supplements in the United States, have been tested as thoroughly as regulated, approved pharmaceuticals. Much remains to be learned about their purity, safety and effectiveness. Consumers who are taking medications on a regular basis should check with their physicians or pharmacists before adding herbal products to their personal pharmacies.

Both comments and pings are currently closed.